Paraquat toxicity

Revision as of 19:37, 28 July 2020 by Rossdonaldson1 (talk | contribs) (See Also)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Background

  • Paraquat is an herbicide that has a rapid and large distribution and can be fatal even with small ingestions. It has a high case-fatality rate (>50%)[1] which makes it a frequent means of suicide in the developing world, as well as a dangerous accidental occupational exposure.
  • Paraquat exerts its toxic effects via multiple proposed mechanisms, including lipid peroxidation and generation of reactive oxygen species, direct mitochondrial toxicity, and apoptosis.

Clinical Features

Paraquat Tongue (Credit: wikitox.org)

Overall, pulmonary and renal toxicities predominate and are the primary cause of mortality. GI toxicity is nearly universal and is probably an underrecognized cause of mortality secondary to erosion and perforation.

Differential Diagnosis

Toxic Ingestion

Oral Burns/Mucositis

  • Burns
  • Infectious Causes
    • Aphthous Ulcer
    • Herpes simplex infection
    • Coxsackie virus
    • Tonsillitis
    • Methotrexate/chemotherapy toxicity

Acute Dyspnea

  • Primary Lung
    • Pneumonia (bacterial and viral)
    • Pneumonitis
    • Pulmonary Embolism
    • Pneumothorax
    • Malignancy
    • Mucus plugging
    • Reactive airway disease
    • Aspiration
    • Pleural Effusion
  • Primary Cardiac
    • Congestive Heart Failure
    • Myocardial infarction
    • Valvular disease
    • Aortic Stenosis or regurgitation
    • Pericardial Effusion
    • Myocarditis/Pericarditis
  • Primary Metabolic
    • Sepsis
    • Metabolic Acidosis

Evaluation

Workup

  • Labs
    • CBC
    • BMP
    • LFTs and coagulation tests
    • VBG or ABG
    • UA: high concentrations of paraquat in the urine will cause it to appear blue
    • Urine dithionate test:
      • Add 1cc of 1% sodium dithionate (hematology labs have this solution) to 10mL urine
      • Blue color change indicates presence of paraquat
  • Imaging
    • CXR
    • EKG
    • consider CT if stable to evaluate for perforation/mediastinitis

Diagnosis

  • Based on urine test

Management

Patients who present in extremis after an ingestion will not survive regardless of management and should be treated palliatively.

ABC's

  • Airway: consider early aggressive intubation for any respiratory distress or large (>100mL) ingestions
  • Breathing: CXR, O2. Avoid aggressive oxygen therapy if not necessary due to increased free radical production
  • Circulation: may develop early shock and require aggressive inotropic support

Decontamination

  • Paraquat is absorbed transdermally. Unprotected first responders and healthcare workers are at risk
  • Remove clothing and wash patient's skin if spillage or obvious skin involvement present
  • Consider activated charcoal or Fuller's Earth if within 1-2 hrs of ingestion
  • Consider NG tube for administration of AC
    • Must weigh risks as NGT placement can exacerbate caustic injury

Resuscitation

  • Large >50mL ingestions of paraquat are universally fatal. Aggressive resuscitation is futile.
  • ABCs as noted above; avoid supplemental O2 unless severe hypoxia present

Supportive Care

  • IV fluids: patients often 2-3L fluid down
  • Pain control

Antidotes/Additional Therapies

  • Some centers administer glucocorticoids (typically dexamethasone 6mg-10mg IV q6h)
  • Consider NAC, Vit C, other free radical scavengers in consultation with toxicologist or poison control
  • No role for extracorporeal elimination (hemodialysis, hemoperfusion, CRRT)

Disposition

  • If small/trivial exposure and patient asymptomatic at 6 hours, unlikely to manifest a significant toxicity
  • Any sympatomatic exposure requires admission for close hemodynamic monitoring and supportive care

See Also

External Links

References

  1. Gawaramanna I, Buckley N. Medical management of paraquat ingestion. Br J Clin Pharmacol. 2011;72(5):745–757